Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 17, NWS Duluth, MN

April 3, 2021

NWS Duluth, MN issued this small craft advisory at Apr 3, 2021, 9:54 PM CDT. It took effect at Apr 4, 2021, 3:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2021, 9:54 PM CDT (02:54 UTC)
In effect from
Apr 4, 2021, 3:00 PM CDT
Expired
Apr 5, 2021, 4:05 AM CDT
In force
13 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

035 
WHUS73 KDLH 040254
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
954 PM CDT Sat Apr 3 2021

LSZ146-147-150-041500-
/O.NEW.KDLH.SC.Y.0017.210404T2200Z-210405T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
954 PM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM SUNDAY TO 10 AM CDT
MONDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 5 PM Sunday to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Highest winds and waves are expected Sunday
  night into Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-041500-
/O.NEW.KDLH.SC.Y.0017.210404T2000Z-210405T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
954 PM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM SUNDAY TO 5 AM CDT
MONDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 3 PM Sunday to 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142-143-041500-
/O.NEW.KDLH.SC.Y.0017.210405T0100Z-210405T1000Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
954 PM CDT Sat Apr 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM SUNDAY TO 5 AM CDT
MONDAY...

* WHAT...Northeast winds 10 to 15 kt and waves 2 to 5 ft 
  expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay 
  Harbor to Two Harbors MN.

* WHEN...From 8 PM Sunday to 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
359 
WHUS73 KDLH 040900
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
400 AM CDT Sun Apr 4 2021

LSZ146-147-150-042100-
/O.CON.KDLH.SC.Y.0017.210404T2200Z-210405T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
400 AM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 10 AM CDT MONDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 5 PM this afternoon to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-042100-
/O.CON.KDLH.SC.Y.0017.210404T2000Z-210405T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
400 AM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 5 AM CDT MONDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 3 PM this afternoon to 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142-143-042100-
/O.CON.KDLH.SC.Y.0017.210405T0100Z-210405T1000Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
400 AM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM CDT MONDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay 
  Harbor to Two Harbors MN.

* WHEN...From 8 PM this evening to 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
058 
WHUS73 KDLH 042012
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
312 PM CDT Sun Apr 4 2021

LSZ146-147-150-050815-
/O.CON.KDLH.SC.Y.0017.210404T2200Z-210405T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
312 PM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
MONDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 5 PM this afternoon to 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-050815-
/O.CON.KDLH.SC.Y.0017.000000T0000Z-210405T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
312 PM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT MONDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 3 PM this afternoon to 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142-143-050815-
/O.CON.KDLH.SC.Y.0017.210405T0100Z-210405T1000Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
312 PM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM CDT MONDAY...

* WHAT...Waves 2 to 5 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay 
  Harbor to Two Harbors MN.

* WHEN...From 8 PM this evening to 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
593 
WHUS73 KDLH 050303
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1003 PM CDT Sun Apr 4 2021

LSZ142-143-050415-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1000Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
1003 PM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished along the nearshore waters of the North
Shore between Taconite Harbor and Two Harbors. Thus, the Small
Craft Advisory has been cancelled.

$$

LSZ146-147-150-051500-
/O.CON.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1003 PM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
MONDAY...

* WHAT...Waves 2 to 4 ft and northeast wind 5 to 15 knots.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-051000-
/O.CON.KDLH.SC.Y.0017.000000T0000Z-210405T1000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
1003 PM CDT Sun Apr 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT MONDAY...

* WHAT...Northeast wind 10 to 15 knots with gusts 20 to 25 knots
  and waves 2 to 4 ft.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 5 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
981 
WHUS73 KDLH 050905
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
405 AM CDT Mon Apr 5 2021

LSZ146-052115-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Port Wing to Sand Island WI-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 3 ft expected.

* WHERE...Port Wing to Sand Island WI.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-052115-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1000Z/
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 3 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-052115-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Waves 1 to 4 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-051015-
/O.CAN.KDLH.SC.Y.0017.000000T0000Z-210405T1500Z/
Sand Island to Bayfield WI-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wind gusts and wave heights have decreased. Therefore, the Small
Craft Advisory is cancelled.

$$

LSZ142>145-052115-
/O.NEW.KDLH.SC.Y.0018.210405T2000Z-210406T0300Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
405 AM CDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Two Harbors to Duluth MN and Duluth 
  MN to Port Wing WI.

* WHEN...From 3 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 3, 6:30 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 3, 6:30 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
630 PM CDT Sat Apr 3 2021

.DISCUSSION...(This evening through Friday)
Issued at 335 PM CDT Sat Apr 3 2021

An opportunity for thunderstorms, some strong possible, Monday
evening in northwest Wisconsin. A long term wet event Tuesday
night through Thursday night.

Another dry, warm day Sunday as high pressure continues to be in
the neighborhood. Deterministic and ensemble models insist on
there being more moisture around, leading to higher humidities.
Have instead relied on short term hires models for lower dewpoints
and humidities on Sunday. This is more in line with the way
dewpoints and humidities dropped today with the very dry airmass.
A northeast wind near Lake Superior will keep dewpoints/humidities
higher. Max temps cooler near the lake, to 60s and lower 70s
elsewhere. Dry Sunday night and Monday morning with the high
departing.

Moisture will be on the increase Monday afternoon as models point
to some Gulf of Mexico moisture being advected into the area on a
southwesterly flow. A vigorous short wave trof will reach the
Northland late Monday afternoon and will be the forcing mechanism
to initiate showers, and a few thunderstorms from the I35 corridor
east into northwest Wisconsin. Instability is elevated, but
thermodynamic profiles point to a low chance of some large hail
with a few storms in northwest Wisconsin. The trof will be slow to
move through the area Monday night keeping the chance of rain
going through the night, mixing at times with snow north of the
eastern Iron Range overnight. Look for the precipitation to end
from west to east toward Tuesday morning, possibly lingering over
northwest Wisconsin with some orographic lift coming into play.

A prolonged period of precipitation is on tap for Tuesday night
through Thursday night. A Colorado low moves into the Central
Plains Wednesday, and into the western Great Lakes Thursday, and
then meandering around the lower Great Lakes Friday. With this
system, will see primarily rain. However, temps will be cold
enough at night to mix in some snow along and north of the Iron
Range. The precipitation will end Friday morning as high pressure
arrives.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Apr 3 2021

VFR at all terminals this evening should persist through the TAF
period. Gusty winds that were observed this afternoon should die
down and become light and varibale tonight, with light southerly
winds tomorrow across the region. Some LLWS is possible at HIB
around sunrise tomorrow. Winds may become gusty at HYR tomorrow
afternoon.

&&

.MARINE...
Issued at 335 PM CDT Sat Apr 3 2021

High pressure will keep a light and variable wind today. A weak
area of low pressure will move into western Minnesota late
tonight. This will allow surface winds to become northeast late
tonight at 5 to 10 knots. The low dissolves on Sunday allowing
high pressure to develop over Lake Superior. The northeast winds
will continue and increase in speed to 10 to 15 knots, lasting
through Sunday night. A few gusts to 20 knots are possible Sunday
afternoon into the early evening along the north shore before
subsiding. Waves will be less than 3 feet, but build to near 4
feet late Sunday night near the outer Apostle Islands where a
Small Craft Advisory may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  38  60  37  56 /   0   0  10  30
INL  36  61  36  65 /   0   0   0  30
BRD  42  68  41  70 /   0   0  10  30
HYR  39  69  40  70 /   0  10  10  30
ASX  38  67  37  61 /   0  10  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...GSF
AVIATION...Levens/LE
MARINE...GSF
Hazardous weather outlook, Apr 3, 2:55 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
255 PM CDT Sat Apr 3 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
255 PM CDT Sat Apr 3 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible Monday - some storms
south of Highway 2 and Duluth may be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-042000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
255 PM CDT Sat Apr 3 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible Monday. No severe weather
is expected.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.